Home Forums Ask a Doctor a PCOS Question Ask Dr. Nicole (PCOS: fatigue, depression and anxiety) Birth Control Pills make my depression worse

This topic contains 3 replies, has 4 voices, and was last updated by  cristine 5 years, 8 months ago.

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #3284

    sam8639
    Participant

    I’ve tried all sorts of birth control pills… Ortho tri, Allese, Yasmin, and even Depo Provera.

    They all make my depression much worse. Ortho Tri Lo was the best, and Yasmin and Depo were the worst at my depression.

    At this point I figure I just can’t take BCPs.

    Please Help! What are my options in treating PCOS?

    I have a prescription for metformin…but I haven’t started taking it yet.

    Has anyone had success with Metformin and depression?

    I guess I could take an anti-depressant, but that would not be addressing my PCOS problem and I just can’t bring myselft to taking an anti-depressant at this point.

    What next?

    Dr. Nicole do you have any thoughts that could help me?

    Frustrated and Cranky,
    Sam

    #17025

    drnicole
    Participant

    Dear Sam,

    I am glad to hear you want to treat the cause of your depression. Metformin and birth control pills are often prescribed to treat women with PCOS. Glucophage (Metformin) acts as an anti-hyperglycemic; it reduces glucose thereby reducing insulin levels. It is prescribed to women with PCOS because the condition is caused by insulin resistance.

    Some women with PCOS respond well to Glucophage in terms of losing weight and regulating their menses, but we hear from many women for whom this medication is ineffective. I can’t say that I’ve heard it has helped with symptoms of depression.

    Our view on the pharmaceutical treatment of PCOS is that there is no one drug on the market that will change your condition. The only way to reverse the disorder is to reduce elevations in insulin, which directly affect testosterone and other hormonal changes that are responsible for causing PCOS.

    The Insulite PCOS System was created to address the cause of PCOS. With those on Glucophage, we cannot say that we have noticed dramatic results in weight loss, hair growth, acne or other symptoms related to PCOS.

    These symptoms can be partially controlled by diet and exercise changes. The addition of nutrients will help you become more sensitive to your insulin and reduce the symptoms of insulin resistance and PCOS. Besides reversing insulin resistance, the system contains botanicals that help to balance the reproductive hormones. I believe that by balancing these hormones your moods will improve.

    I hope this information helps.

    @sam8639 2153 wrote:

    I’ve tried all sorts of birth control pills… Ortho tri, Allese, Yasmin, and even Depo Provera.

    They all make my depression much worse. Ortho Tri Lo was the best, and Yasmin and Depo were the worst at my depression.

    At this point I figure I just can’t take BCPs.

    Please Help! What are my options in treating PCOS?

    I have a prescription for metformin…but I haven’t started taking it yet.

    Has anyone had success with Metformin and depression?

    I guess I could take an anti-depressant, but that would not be addressing my PCOS problem and I just can’t bring myselft to taking an anti-depressant at this point.

    What next?

    Dr. Nicole do you have any thoughts that could help me?

    Frustrated and Cranky,
    Sam

    #17026

    marrykonta
    Participant

    HI sam8639,

    Well,you mentioned you think your anxiety was from birth control pills. That may be very true. I had taken the pill maybe 15 years ago and stopped because I was starting a family Birth control and family planning.Choosing a primary care provider Ewing’s sarcoma
    Family troubles – resources. I was given the pill in December 2005 to help with my PMS Premenstrual syndrome.Relieving pms,heavy bleeding etc. I was on it for one month and had extreme anxiety from it. Seriously, I would worry about dying, a sniffle caused me to think I was dying. I couldn’t breathe, my heart would pound. I had EKG, blood work, etc. everything came out fine. So, I quit the pill. It’s been 1 year. I still have some anxiety, only around my period, which leaves me to believe it’s hormones. The pill isn’t for everyone. My sister & friend had same experiences.I have started yoga, excercising, eating right and seeing a therapist…it really helps.

    Thanks

    #17027

    cristine
    Participant

    I have only just realised that all my problems are most likely because of Yasmin!! I have been concerned about my lack of sex drive as has my boyfriend of 3 years. Normally i am rampant and in the last year i just dont want to know, i am dead from the neck down!!! After reading this article I am going off it ASAP!!! i have to try and get back to normal to keep my relationship!! Also PMT i never used to get, now im tearful and depressed every week before my period. Its took a while for these symptoms though, the first couple of years the pill was great.

    • This reply was modified 2 months ago by  admin.
    • This reply was modified 1 week, 6 days ago by  admin.
    • This reply was modified 1 week, 6 days ago by  admin.
Viewing 4 posts - 1 through 4 (of 4 total)

You must be logged in to reply to this topic.